Thank you for the additional information.
Unfortunately, this is a problem that is not readily amenable to management with a single or a limited number of visits with a doctor.
There are excellent physicians in London that can deal with this issue, such as an addiction program at King's College London. The National Addiction Centre can be contacted by phone at 0207(NNN) NNN-NNNNor by email [email protected]
(The software used by JustAnswer will frequently block e-mail addresses, so if the e-mail address did not come through, let me know.)
However, if the two of you will only be in London for a limited time, there also would be limited benefit that can be derived from seeing these specialists.
As for other suggestions for getting off the drug, the usual approach involves either a gradual taper off the current drug, the substitution of an alternate drug that can then be tapered, or medicines to help ease the more problematic withdrawal symptoms. With the symptoms that you describe, it may help to use medicines for anxiety, and it might be reasonable to consider an antidepressant before attempting the taper. Antidepressants will also treat anxiety and have also been shown to help ease chronic pain, so may help control the pain while the Tramadol is being tapered. In fact, the Tramadol has a mixed effect, working both on the opioid receptor (so that it works similar to morphine) as well as working on serotonin in the brain (so that it works like antidepressants). Once he is off the Tramadol and past the period of risk of withdrawal symptoms, then the chronic pain can be separately assessed to decide whether the antidepressant may be continued solely for management of the chronic pain.
All of these options involve prescription medicines, so maintaining a long-term relationship with a doctor that can work with him during the tapering of the Tramadol is the usual approach.
If you have any further questions or need clarification, please let me know.